Pennsylvania, 2008Hail and Damaging Wind in Pennsylvania, May 31, 2008
May 31, 2008 · NWS BGM · 3 events in 1 county or zone
An area of low pressure moved northeast across southern Canada. Numerous showers and thunderstorms developed across northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved northeast across southern Canada. Numerous showers and thunderstorms developed across northeast Pennsylvania. A few of the storms became severe, producing large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 3:20 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, May 31, 3:20 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS. BEHIND THIS FRONT...COOLER
TEMPERATURES ALONG WITH A FEW SHOWERS IS EXPECTED FOR THE DAY ON
SUNDAY. AS WE HEAD INTO THE NEW WORK WEEK...DRY WEATHER ALONG WITH
A MODERATING TREND IS EXPECTED.
&&
.NEAR TERM /TONIGHT/...
TWO MAIN AREAS OF CONVECTION THIS AFTERNOON THAT WE HAVE OUR EYES
ON. FIRST IS LINE BISECTING MY CWA THAT HAS FORMED ALONG A
PREFRONTAL TROUGH THAT...EARLIER THIS AFTERNOON INTERACTED WITH
A CONVERGENCE ZONE EAST OF LAKE ERIE TO FIRE A LINE OF STORMS.
THIS LINE HAS HAD A FEW STORMS NEAR OR JUST ABOVE SEVERE
THRESHOLDS AS IT MOVES THROUGH AN ENVIRONMENT OF AROUND 1000J/KG
OF CAPE AND PLENTY OF DEEP LAYER SHEAR /ACTUALLY...THIS SHEAR IS
HIGHLY EVIDENT IN THE AFTERNOON VIS IMAGERY/. THIS SHEAR...ALONG
WITH A LITTLE BIT OF CAPPING EVIDENT FROM AFTERNOON RUC
PROFILES...AS WELL AS MORNING ACARS PROFILES...HAS CAPPED MOST OF
THE ACTIVITY SO FAR THIS AFTERNOON.
THIS SHOULD CHANGE HOWEVER...AS ADVANCING SHORTWAVE BRINGS IN
COOLING TEMPS AT MID LEVELS. IN ADDITION...THE IMPLIED UPPER
FORCING FOR ASCENT AS THE SHORTWAVE ARRIVES...WHICH IS COLLOCATED
WITH THE SURFACE COLD FRONT HAS ALLOWED FOR CONVECTION TO REFIRE
ALONG THE EASTERN LAKES...AND THIS WILL BE OUR SECOND ROUND LATER
THIS AFTERNOON AND EVENING. ONE LIMITING FACTOR IS THE DRIER AIR
FOUND BEHIND THE FIRST BOUNDARY...BUT STILL FEEL WIDESPREAD
SHRA/TSRA WILL MOVE THROUGH AND WITH THE THERMODYNAMICS NOT LIKELY
TO CHANGE SIGNIFICANTLY BEFORE SUNDOWN...WE COULD CERTAINLY SEE
SOME MORE SEVERE HAIL/WIND REPORTS...WITH ROTATING UPDRAFTS NOT
LIKELY...BUT STILL NOT OUT OF THE QUESTION.
THIS OVERALL EVOLUTION WAS CAPTURED VERY WELL BY YESTERDAY/S NAM
BEHIND THE TSRA THIS EVENING...EXPECT A FEW REMAINING SHRA IN THE
CYCLONIC FLOW AS THE MAIN VORT LOBE ROTATES SOUTHEAST AND MAKES
ITS CLOSEST APPROACH.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SOMEWHAT OF A RAW DAY ON SUNDAY AS T850 FALLS TO AROUND OR A
LITTLE BELOW +5C. WITH TEMPS ALOFT CONTINUING TO COOL...EXPECT
QUITE A BIT OF CLOUDINESS...WITH MCLOUDY SKIES LOOKING LIKELY OVER
NORTHERN AREAS WITH SCT CLOUDS FURTHER SOUTH. HAVE INCLUDED A CHC
FOR SHRA OVER THE NORTHERN THIRD OF THE CWA. HIGHS WILL RANGE FROM
60-65 IN THE NORTH...UP TO AROUND 70 IN THE SOUTH.
THE TROUGH PULLS OUT SUNDAY NIGHT WITH CLEARING SKIES AND TEMPS
FALLING INTO THE 40S.
MONDAY LOOKS LIKE A BETTER DAY THAN SUNDAY AS TEMPS ALOFT QUICKLY
MODERATE TO AROUND +10C UNDER NORTHWEST FLOW ALOFT. EXPECT PLENTY
OF SUN TO ALLOW US TO REACH THE MID 70S.
MONDAY NIGHT A COLD FRONT WASHES OUT AS IT REACHES THE CWA. DON/T
EXPECT ANY SHRA WITH THIS FEATURE. IN ADDITION...IT/S POSITION IS
IN SOME QUESTION AS THE GFS IS QUITE A BIT QUICKER WITH ITS
ARRIVAL THAN THE NAM. EXPECT LOWS TO ONCE AGAIN FALL INTO THE
UPPER 40S.
TUESDAY...THE FLOW ALOFT FLATTENS...AND ALTHOUGH THE GFS/NAM
DIFFER IN THE TIMING FOR THE ARRIVAL OF THE NEXT SHORTWAVE IN THIS
FLOW...IT APPEARS THAT THE LIKELIHOOD FOR SHRA AND PERHAPS EVEN
TSRA WILL BE ON THE INCREASE. HAVE INCLUDED CHC SHRA
AFTERNOON...BUT GIVEN THE LIKELIHOOD THAT CONVECTIVE FEEDBACK IS
IMPACTING THE MODELS AT THIS POINT /EVIDENCED BY THEIR EXCESSIVE
QPF FIELDS/ CONFIDENCE IS PRETTY LOW ABOUT WHEN ANY PRECIP WILL
ARRIVE. TEMPS ALOFT WILL CONTINUE TO BE NEAR +10C AT 850...SO
HIGHS REACHING 70-75 GIVEN THE CHANCES FOR RAIN LOOK GOOD. IF
THINGS HOLD OFF UNTIL LATER...MID 70S WILL BE MORE LIKELY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC GUIDANCE CLOSELY AS FOCUS IS ON SVR WX POTNL THIS AFTN.
APPEARS THAT A SYSTEM WILL BRING SHRA/TSRA AROUND MIDWEEK (TUE/WED)
THEN RIDGING AND WARMER.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCT TSRA THIS AFTN ARE XPCTD TO DIMINISH EARLY THIS EVNG...WITH
SCT MVFR/IFR WITH THE STORMS. WILL HAVE TO MONITOR SVR POTNL. MVFR
CIGS APPEAR LIKELY LATER TNGT AND EARLY TMRW MRNG...SPCLY AT NRN
SITES SYR/RME. WSW WINDS THIS AFTN WITH G25...WNW ARND 10 KTS TNGT
THEN INCREASING TO 10-20 TMRW.
OUTLOOK....
SUN NGT THRU MON NGT...VFR.
TUE/WED...MVFR IN SHRA.
THU...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JMA
LONG TERM...
AVIATION...
Hazardous weather outlook, May 31, 11:39 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT SAT MAY 31 2008
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1239 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND BRING
THUNDERSTORMS. THERE/S THE POTENTIAL THAT THE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND HAIL.
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ARNOTT
In the hours before
Special weather statement, May 31, 3:02 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SAT MAY 31 2008
NYZ056-057-PAZ039-040-312045-
BROOME NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
402 PM EDT SAT MAY 31 2008
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
BRACKNEY...AND MOVING SOUTHEAST AT 39 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GREAT BEND AT 410 PM EDT...
NEW MILFORD AT 415 PM EDT...
SUSQUEHANNA AT 420 PM EDT...
HANCOCK AT 440 PM EDT...
EQUINUNK AT 445 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, May 31, 3:09 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT SAT MAY 31 2008
NYZ057-312100-
DELAWARE NY-
409 PM EDT SAT MAY 31 2008
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN AND EASTERN
DELAWARE COUNTY...
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BOVINA CENTER TO DELHI TO
COLCHESTER TO WALTON...AND MOVING EAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
DOWNSVILLE AT 425 PM EDT...
ROXBURY AND NEW KINGSTON AT 430 PM EDT...
WOLF HOLLOW AND ANDES AT 435 PM EDT...
HALCOTTSVILLE AT 445 PM EDT...
MARGARETVILLE AND DUNRAVEN AT 450 PM EDT...
ARKVILLE AT 455 PM EDT...
FLEISCHMANNS AT 500 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
MJ
Local storm report, May 31, 3:52 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 5 E WHITNEY POINT 42.33N 75.87W
05/31/2008 BROOME NY TRAINED SPOTTER
IN THE TOWN OF TRIANGLE - TREE AND WIRES REPORTED DOWN
&&
MJNSpecial weather statement, May 31, 3:55 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT SAT MAY 31 2008
NYZ057-062-PAZ039-040-044-048-072-312200-
DELAWARE NY-LACKAWANNA PA-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE
PA-
455 PM EDT SAT MAY 31 2008
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF WILLOWEMOC
TO ROYAL...AND MOVING EAST AT 40 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
LIVINGSTON MANOR AT 500 PM EDT...
CALLICOON AT 510 PM EDT...
LIBERTY AND GRAHAMSVILLE AT 520 PM EDT...
HONESDALE AT 525 PM EDT...
LOCH SHELDRAKE AND BETHEL AT 530 PM EDT...
MONTICELLO AT 545 PM EDT...
WURTSBORO AT 600 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 31, 4:17 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
517 PM EDT SAT MAY 31 2008
PAZ043-044-047-048-072-312215-
LACKAWANNA PA-LUZERNE PA-PIKE PA-WAYNE PA-WYOMING PA-
517 PM EDT SAT MAY 31 2008
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CLARKS GREEN TO 10 MILES
SOUTHWEST OF FAIRMOUNT SPRINGS...AND MOVING SOUTHEAST AT 39 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WYOMING AND WEST WYOMING AT 525 PM EDT...
WILKES-BARRE TOWNSHIP AND WILKES-BARRE AT 530 PM EDT...
MOSCOW AND MOUNTAIN TOP AT 535 PM EDT...
WEST HAZLETON AND GOULDSBORO AT 550 PM EDT...
HAZLETON AT 555 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 31, 4:20 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT SAT MAY 31 2008
NYZ015>018-025-044-312200-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-TOMPKINS NY-YATES NY-
520 PM EDT SAT MAY 31 2008
...STRONG THUNDERSTORM MOVING ACROSS NORTHERN YATES...SENECA...AND
SOUTHERN CAYUGA COUNTIES...
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF BENTON...AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ROSE HILL AT 525 PM EDT...
MAC DOUGALL AND ROMULUS AT 530 PM EDT...
EAST VARICK AND HAYTS CORNERS AT 535 PM EDT...
AURORA AND LEVANNA AT 540 PM EDT...
WILLETS AND SHELDRAKE AT 545 PM EDT...
VENICE CENTER AND LEDYARD AT 550 PM EDT...
SHERWOOD AND CASCADE AT 555 PM EDT...
MORAVIA AND MONTVILLE AT 600 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MJ
Thunderstorm Wind, Lackawanna
- When
- May 31, 4:23 PM EST
- Where
- Lackawanna County, 0.86 mi SE of Clarks Green
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.490, -75.710
A few trees were blown down by strong thunderstorm winds.
Hail, Lackawanna
- When
- May 31, 4:35 PM EST
- Where
- Lackawanna County, 0.86 mi SW of Carbondale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.570, -75.510
Hail, Lackawanna
- When
- May 31, 4:49 PM EST
- Where
- Lackawanna County, 1.38 mi S of Scranton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.400, -75.670
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92382, 92380, 92381.